Help for udder and weeders

May 31, 1998|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN

Q. I love gardening and nothing gives me greater pleasure than spending a day planting, digging and weeding. But I hate what it does to my hands. They get so rough and dry, not to mention the dirt that gets ground in. No matter how careful I am when I scrub my nails, they get broken and are unpresentable. Are there any affordable skin creams that could undo the damage?

A. We recommend some old standards that have long been popular among farmers and their wives. Bag Balm was originally developed for cows' udders, but it is a marvelous moisturizer for humans as well. The antiseptic seems to help heal little cuts and scrapes.

Along the same lines but somewhat more elegant is Udder Cream. It doesn't smell like a barnyard and doesn't feel greasy.

You may also want to use a moisturizer for your nails to keep them from chipping. Epilyt lotion (from Stiefel Labs) or Hoofmaker (from Straight Arrow) can be helpful.

You can find many of these products at your local feed store or perhaps in a pharmacy, garden store or discount store.

Q. I have been taking one capsule a day of St. John's wort for the past three months. With the weather turning warm, I am spending more time outdoors and have developed a sensitivity to the sun. I get a rash on my hands and lower arms, even when using sunscreen.

I know that when animals eat St. John's wort it can cause photosensitivity. Have you ever heard of this problem in humans? The St. John's wort seems to help my moodiness, and I would like to continue taking it if possible.

A. Although photosensitivity reactions are more common in animals grazing on St. John's wort, rashes like yours have been reported in humans. Exaggerated sunburn is another form of photosensitivity.

The rash should not continue if you stop taking the herb. If you stay on it, you'll need sun protection such as long sleeves, gloves and a broad-brimmed hat.

Don't forget sunglasses to block UV rays. Eyes can be damaged when a person takes something that causes photosensitivity.

Q. I had a gastrointestinal bypass 10 years ago to help with a weight problem. Ever since then I've had flatulence as an unfortunate side effect.

I recently started taking CharcoCaps after each meal and am finding that it is helping. One friend told me that taking charcoal interferes with vitamin and mineral absorption. Is this true?

A: Activated charcoal has been used in air filters and gas masks for decades. It soaks up noxious fumes amazingly well, so it is no wonder that activated charcoal is effective against intestinal gas.

Poison control centers also recommend activated charcoal in some cases of overdose because it prevents absorption of many drugs. When charcoal is taken for gas, however, its ability to interfere with drug absorption could pose a problem.

In general, products such as CharcoCaps should be taken at least two hours before or one hour after any other medication. The same may hold for vitamin and mineral supplements.

Write to the Graedons in care of The Sun, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail to pharmacindspring.com.

King Features Syndicate

Pub Date: 5/31/98

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.